Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 33, NWS Lincoln, IL

May 15, 2022Clay County, Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 2022, 3:49 PM CDT for Clay County, Effingham County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 3:49 PM CDT (20:49 UTC)
Expired
May 15, 2022, 4:30 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 98 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:22 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS53 KILX 152049
SVRILX
ILC025-049-152130-
/O.NEW.KILX.SV.W.0033.220515T2049Z-220515T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
349 PM CDT Sun May 15 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in south central Illinois...
  Southeastern Effingham County in south central Illinois...

* Until 430 PM CDT.

* At 349 PM CDT, a severe thunderstorm was located near Bible Grove,
  or 15 miles north of Flora, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bible Grove around 405 PM CDT.

This includes Interstate 57 between mile markers 143 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 8869 3906 8836 3886 8836 3885 8835
      3871 8870
TIME...MOT...LOC 2049Z 252DEG 10KT 3889 8851 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA
1 follow-up statement
086 
WWUS53 KILX 152109 RRA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
409 PM CDT Sun May 15 2022

ILC025-049-152130-
/O.CON.KILX.SV.W.0033.000000T0000Z-220515T2130Z/
Clay-Effingham-
409 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CLAY AND SOUTHEASTERN EFFINGHAM COUNTIES...

At 409 PM CDT, a severe thunderstorm was located over Bible Grove, or
15 miles south of Effingham, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Clay and southeastern Effingham Counties, including the
following locations... Hord, Oskaloosa, Elliotstown and Mason.

This includes Interstate 57 between mile markers 143 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 8869 3906 8836 3886 8836 3885 8835
      3871 8870
TIME...MOT...LOC 2109Z 252DEG 10KT 3891 8844 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:15 PM CDT, 34 minutes earlier.

Area forecast discussion, May 15, 3:15 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
315 PM CDT Sun May 15 2022

.SYNOPSIS...
Issued at 315 PM CDT Sun May 15 2022

Scattered showers and storms will be possible going into this
evening. A few of these may be strong to severe with the better
chances being south of I-72. Cooler and drier weather arrives for
the start of the new week with temperatures expected to top out in
the 70s. Shower and storm chances return late Tuesday night and
persist through the end of the week.

&&

.SHORT TERM...(This evening through Monday night)
ISSUED AT 315 PM CDT Sun May 15 2022

Water vapor imagery shows a shortwave trough working through the
Midwest. Surface analysis depicts a cold front stretched from
western Michigan southwestward into northern Missouri, with a
secondary weaker front/boundary situated from roughly just south of
Danville back to near Shelbyville. Dewpoints across the area remain
pretty comfortable in the 50s minus parts of eastern and southeast
Illinois where dewpoints south of the aforementioned boundary are in
the 60s.

Scattered storms are ongoing along the previously mentioned boundary
situated just south of Danville to Shelbyville as of 3 PM. Severe
weather remains possible, but it appears there may only be a short
window for organized convection to develop. The rapid refresh model
paints an axis of MLCAPE between 500-1000 J/kg as of 3 PM, with it
forecast to top out just shy of 1500 J/kg or so later this afternoon
or early evening. Cloud cover continues to increase from west to
east, which will work against potential instability. Shear early
this afternoon is still weak, but as an upper jet noses further east
later this afternoon/early evening, wind shear will improve. Storms
ongoing this afternoon will likely be pulsey and lack organization,
but we should start to see more sustainable updrafts by later this
afternoon as shear improves. Because of this, current thoughts place
the best severe potential between 4-8 PM south of I-72 with the main
threats being damaging wind gusts and large hail. The severe threat
should fade quickly after sunset as we lose instability.

The cold front pushes through the area tonight as high pressure
settles into the central Plains states. Overnight lows will be
cooler with values in the 50s expected. Dry and mostly quiet
conditions will be present to start the new week, though it will be
a bit on the breezy side. Forecast soundings show deep mixing up to
near 6k ft which will mix down wind gusts upwards of 20-25 mph and
much drier air. Depending on where and how much rain is received
today and from previous day, there may be some concern for elevated
fire danger, especially across our northern counties where lack of
precipitation has dried fuels out. Temperatures on Monday will be
cooler than recent days, but right around normal.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 315 PM CDT Sun May 15 2022

The next chance for showers and storms look to hold off until later
Tuesday night into Wednesday as a strong little shortwave trough
tracks overhead. The potential for a few strong to severe storms
exists mainly south of the area overnight Tuesday where the better
instability and shear will be. Parameters improve here locally on
Wednesday, but the upper wave will be east of here by the time
that occurs. Occasional shower and storm chances linger through
the end of the week as a frontal boundary remains situated
somewhere over the area. Southwest flow sets up overhead for the
end of the week, bringing warmer and more humid air back into the
area. A stronger system will track through the upper Midwest on
Friday, sending a strong cold front through the region. The latest
guidance suggests supportive instability and shear for strong to
potentially severe storms ahead of the frontal passage. Will need
to keep an eye on this period over the next several days.
Temperatures look to cool back down behind the frontal passage for
the weekend as high pressure builds into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1219 PM CDT Sun May 15 2022

The main shower and storm activity continues to remain west and
southwest of the area this afternoon. Scattered showers will spread
into west-central Illinois early this afternoon, with most of the
storm activity looking to hold off until this evening. However,
there is still quite a bit of uncertainty with the storm evolution.
Adjusted the VCTS mention at I-55 and east TAF sites to be a few
hours later, though this may need to be refined further VFR flight
rules remain predominant through the period, but MVFR conditions
will be possible within any storm. Northwest winds around 10 kts or
so will continue overnight, with gusts up to 20 kts being introduced
later Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, May 15, 2:57 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
257 PM CDT Sun May 15 2022

ILZ027>031-036>038-040>044-047>053-162000-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
257 PM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this afternoon
and evening. The threat of any severe weather should be further
south and east.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms will be scattered across the area during the middle and
latter part of the week. At the present time, it appears that Friday
afternoon and evening would have the best chance for any strong to
severe storms.

Lingering flooding on the Illinois River at Havana should subside
late this week, though it will persist into the weekend near
Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ045-046-054>057-061>063-066>068-071>073-162000-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
257 PM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this afternoon
and evening. A few of them may be strong to locally severe with
damaging winds and large hail the primary concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms will be scattered across the area during the middle and
latter part of the week. At the present time, it appears that Friday
afternoon and evening would have the best chance for any strong to
severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through around 8 pm this evening.

Deubelbeiss

In the hours before

Local storm report, May 15, 3:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 E LOVINGTON           39.72N 88.58W
05/15/2022  M0.50 INCH       MOULTRIE           IL   PUBLIC

&&
Special weather statement, May 15, 3:11 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
311 PM CDT Sun May 15 2022

ILZ067-068-072-073-152100-
Richland-Jasper-Lawrence-Crawford-
311 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern
Lawrence, southwestern Crawford, southeastern Jasper and northeastern
Richland Counties through 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ste. Marie, or 9 miles southeast of Newton, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Willow Hill around 320 PM CDT.

Other locations in the path of this storm include Oblong and
Hardinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Illinois.

&&

LAT...LON 3890 8814 3911 8798 3906 8771 3875 8797
TIME...MOT...LOC 2011Z 251DEG 5KT 3892 8801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJA
Local storm report, May 15, 3:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 N PHILO               40.05N 88.16W
05/15/2022  M55 MPH          CHAMPAIGN          IL   TRAINED SPOTTER

            ESTIMATED WIND SPEED AROUND 55 MPH FOR ABOUT
            A MINUTE ALONG HIGHWAY 130 NORTH OF PHILO.

&&
Local storm report, May 15, 3:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             NEWMAN                  39.80N 87.98W
05/15/2022  M0.88 INCH       DOUGLAS            IL   TRAINED SPOTTER

            HALF INCH TO NICKEL SIZE HAIL FOR ABOUT 10
            MINUTES 0.3 MILES SE OF NEWMAN.

&&
Local storm report, May 15, 3:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 S WILLOW HILL         38.92N 88.02W
05/15/2022  M0.50 INCH       JASPER             IL   PUBLIC

            PEA TO GRAPE HAIL NEAR STE MARIE IL.

&&
Special weather statement, May 15, 3:28 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
328 PM CDT Sun May 15 2022

ILZ046-055-057-152115-
Douglas-Vermilion-Edgar-
328 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern Edgar,
southeastern Vermilion and eastern Douglas Counties through 415 PM
CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sidell, or 17 miles southwest of Danville, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ridge Farm around 345 PM CDT.

Other locations in the path of this storm include Georgetown and
Westville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Illinois.

&&

LAT...LON 3970 8772 3959 8796 3979 8796 3980 8794
      3983 8790 3993 8780 4009 8767 3991 8757
TIME...MOT...LOC 2028Z 243DEG 13KT 3991 8775

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:44 PM CDTSpecial Weather StatementILXChristian31 min
May 15, 1:53 PM CDTSpecial Weather StatementILXPiatt37 min
May 15, 2:01 PM CDTSpecial Weather StatementILXMoultrie29 min
May 15, 3:11 PM CDTSpecial Weather StatementILXCrawford49 min
May 15, 3:28 PM CDTSpecial Weather StatementILXEdgar47 min
May 15, 3:44 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper, Lawrence, Richland46 min
May 15, 3:47 PM CDTSevere Thunderstorm WarningILXClark, Cumberland, Edgar29 min
May 15, 3:50 PM CDTSevere Thunderstorm WarningILXEdgar40 min
May 15, 4:31 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper25 min
May 15, 4:43 PM CDTSpecial Weather StatementILXClark32 min
May 15, 4:54 PM CDTSevere Thunderstorm WarningILXCrawford36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.